Colorado, 2008

Hail in Colorado, August 5, 2008

August 5, 2008 · NWS PUB · 3 events in 2 counties and zones

Thunderstorms generated hail up to the size of nickels over Baca and Otero Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Thunderstorms generated hail up to the size of nickels over Baca and Otero Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 5, 2:36 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 5, 2:36 PM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
336 PM MDT TUE AUG 5 2008

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

POTENTIAL FOR LOCALLY HEAVY RAIN THE MAIN SHORT TERM FORECAST
CONCERN...

AS OF 20Z...COLD FRONT STILL LIES ALONG THE SOUTHERN CO BORDER WITH
EASTERLY UPSLOPE FLOW NORTH OF THIS BOUNDARY AND SFC DEW POINTS IN
THE MID 50S TO MID 60S (HIGHEST VALUES OUT EAST).  WIDESPREAD
THUNDERSTORMS HAVE DEVELOPED ACROSS THE MOUNTAIN AREAS AS
ANTICIPATED...AIDED BY ELEVATED HEATING AND UPSLOPE.  HAVE HAD A FEW
1/4 INCH HAIL REPORTS SO FAR...BUT APPEARS THUNDERSTORMS ARE MAINLY
HEAVY RAIN PRODUCERS.  APPEARS TO BE A WEAK SHORTWAVE LIFTING
NORTHWARD THROUGH NW NM/NRN AZ WHICH MAY HELP ENHANCE CONVECTION IN
SW CO BY LATE AFTN/EARLY EVENING...OTHERWISE ANY OTHER EMBEDDED
DISTURBANCES PROJECTED TO AFFECT SRN CO ARE HARD TO DISCERN WITHIN
THE MONSOON PLUME ACROSS CO.

STILL SOME MODEL DIFFERENCES IN THE SHORT TERM TO CONTEND WITH.  GFS
IS ALREADY VERIFYING TOO FAR NORTH WITH THE FRONTAL POSITION AT 18Z
WHICH IT HAS LIFTING NORTHWARD THROUGH SE CO DURING THE LATE
AFTN/EVENING.  RUC13 AND 12KM NAM APPEAR TO BE DOING A MUCH BETTER
JOB IN KEEPING THE FRONT ALONG THE SRN BORDER THROUGH MOST OF
TONIGHT...BEFORE LIFTING IT BACK NORTHWARD INTO SE CO BY WED
MORNING.  AS FOR POPS THIS EVENING...WILL HIGHLIGHT HIGHEST POPS
ACROSS THE MOUNTAINS AND ALONG THE FRONTAL BOUNDARY FOR THE
EVENING.  STILL SOME CHALLENGES FOR THE LOWER ARKANSAS RIVER
VALLEY/EASTERN PLAINS WHERE LAPS STILL SHOWS QUITE A BIT OF CIN...ESP
EAST OF KLHX. WITH A FEW MORE HOURS OF HEATING COMBINED WITH OUTFLOW
FROM THUNDERSTORMS OFF THE MOUNTAINS...THERE IS STILL A FAIRLY GOOD
CHANCE FOR SCT THUNDERSTORMS TO SPREAD EASTWARD INTO THE I-25
CORRIDOR DURING THE EVENING HOURS.  WITH FRONT TO THE SOUTH PROGGED
TO LIFT BACK NORTHWARD...AM RELUCTANT TO DECREASE POPS ACROSS THE
PLAINS.  LOW LVL JET IS EXPECTED TO INCREASE ACROSS THE TX/OK
PANHANDLES LATER TONIGHT...IMPINGING ON THE FRONT TO WARRANT KEEPING
SOME ISOLATED POPS GOING THROUGH THE NIGHT.  ALSO WILL KEEP SOME
ISOLATED/LOW SCT POPS OUT WEST THROUGH THE NIGHT AS SHORTWAVE OVER
THE DESERT SW MAY PROVIDE SOME ADDITIONAL LIFT THROUGH THE NIGHT.

FOR WEDNESDAY...FRONT LIFTS BACK TO THE NORTH ACROSS THE PALMER
DIVIDE TO KIOWA COUNTY DURING THE AFTN.  DEW POINTS SOUTH OF THE
FRONT SHOULD DROP INTO THE 40S WITH TEMPS WARMING BACK INTO THE MID
90S SOUTH OF THE FRONT.  ONCE AGAIN...MONSOON PLUME WILL REMAIN
OVERHEAD AND WITH AFTN HEATING EXPECT SCT TO NUMEROUS THUNDERSTORMS
OVER THE MOUNTAINS...WITH THUNDERSTORMS DEVELOPING ALONG THE FRONT
ACROSS EL PASO COUNTY AND KIOWA COUNTY DURING THE AFTN. THIS HELPS
TO PUSH THE FRONT BACK SOUTHWARD BETWEEN 21Z AND 00Z AIDED BY TSTORM
OUTFLOW.   UNCERTAINTY IS STILL HIGH WITH REGARD TO LOCATION OF THE
FRONT...SO IF BOUNDARY ENDS UP FARTHER SOUTH THEN HIGHER POPS MAY
NEED TO BE EXPANDED SOUTHWARD.  HIGHEST PRECIP WATERS APPEAR TO SHIFT
NORTHWARD TOMORROW WITH HEAVY RAIN AND LOCALIZED FLASH FLOODING
THREAT SHIFTING NORTHWARD ACROSS TELLER...EL PASO...AND POSSIBLY
LAKE/CHAFFEE COUNTIES.  HOWEVER GIVEN UNCERTAINTIES ON LOCATION OF
FRONT...WILL PUT HEAVY RAIN IN GRIDS FOR EVERYWHERE. COULDNT RULE
OUT SOME SMALL HAIL WITH CAPES POSSIBLY APPROACHING 1000 J/KG ALONG
THE FRONT...BUT DEEP LAYER SHEARS REMAIN FAIRLY LIGHT SO NOT
ANTICIPATING A WIDESPREAD SEVERE THREAT. KT

.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)

...COOLER...WETTER PERIOD AHEAD...

MAIN FOCUS WAS ON INCREASING PRECIPITATION CHANCES FOR WEDNESDAY
NIGHT THROUGH THURSDAY. BOOSTED POPS TO SCATTERED TO NUMEROUS COVERAGE
ALL AREAS. ALSO...ADDED HEAVY RAIN CHANCES TO ALL ZONES FOR
WEDNESDAY NIGHT. DURING THIS PERIOD...BOUNDARY MOVES BACK SOUTH THROUGH
THE AREA TO LIFT VERY MOIST AIRMASS IN PLACE. THIS WILL FOCUS
PRECIPITATION...ESPECIALLY FROM THE SOUTHEASTERN RANGES...
EASTWARD ONTO THE PLAINS. HAVE ALSO LOWERED TEMPERATURES THURSDAY DUE
TO THE COOL...MOIST AIRMASS IN PLACE.

FRIDAY...ALSO BOOSTED POPS...ALTHOUGH NOT AS MUCH.  ACTIVITY ON THIS
DAY WILL PROBABLY NOT BE AS INTENSE AS A COOLER...MORE STABLE
AIRMASS WILL BE IN PLACE...ESPECIALLY ON THE PLAINS. HOWEVER...
CONSIDERABLE MOISTURE IN THE ATMOSPHERE SHOULD STILL LEAD TO
ISOLATED TO SCATTERED PRECIPITATION THIS DAY...ESPECIALLY
MOUNTAINS AND WEST. PER COORDINATION WITH DDC AND OTHER
OFFICES...LOWERED MAX TEMPS THIS DAY AS WELL.

ONLY MINOR CHANGES TO REST OF FORECAST AT THIS TIME AS IT JUST
WOULDNT PAY TO MAKE WHOLESALE CHANGES.  IN GENERAL...THE MONSOON
LOOKS TO STAY AT MINOR TO MODERATELY ACTIVE LEVELS. WHILE IT WILL
DRY OUT AND HEAT UP CONSIDERABLY...SHOULD STILL BE AT LEAST
ISOLATED THUNDERSTORM ACTIVITY THROUGH THE PERIOD. LW

&&

.AVIATION...
SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THROUGH 06Z WITH
THUNDERSTORMS BECOMING MORE ISOLATED ACROSS THE PLAINS AND SAN
LUIS VALLEY AFTER 06Z. MVFR TO IFR CIGS POSSIBLE WITH
THUNDERSTORMS ALONG WITH LOCALLY HEAVY RAINFALL...AND SMALL HAIL
UP TO 1/2 INCH IN DIAMETER. SCATTERED SHOWERS AND THUNDERSTORMS
MAY PERSIST PAST MIDNIGHT ALONG/WEST OF THE CONTDVD. SOME PATCHY
MVFR CIGS WILL BE POSSIBLE OVERNIGHT...ESPECIALLY ALONG THE
EASTERN SLOPES OF THE SE MTS AND IN MTN VALLEY LOCATIONS WHICH
RECEIVED HEAVY RAIN THIS AFTERNOON/EVENING. FOR TOMORROW...FRONT
LIFTS BACK NORTHWARD TO ALONG THE PALMER DIVIDE. THIS FRONTAL
BOUNDARY...ALONG WITH THE MOUNTAINS WILL BE THE FOCUS FOR
SCATTERED TO NUMEROUS THUNDERSTORMS WEDNESDAY AFTN. HEAVY RAIN
ONCE AGAIN POSSIBLE...ACCOMPANIED BY MVFR TO IFR CIGS. FRONT DROPS
BACK SOUTH ACROSS THE PLAINS WEDNESDAY NIGHT. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/50
Hazardous weather outlook, Aug 5, 5:56 AM MST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
656 AM MDT TUE AUG 5 2008

COZ058>089-093>099-061300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
656 AM MDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS THE AREA THIS AFTERNOON AND EVENING...WITH
THE BEST COVERAGE OF STORMS OVER AND NEAR THE MOUNTAINS. STORMS
WILL BE SLOW MOVING WITH HEAVY RAINFALL AND LOCALIZED FLOODING
POSSIBLE...ESPECIALLY OVER THE EASTERN MOUNTAINS AND IMMEDIATE
ADJACENT PLAINS. OTHER THREATS FROM STORMS TODAY WILL BE FREQUENT
CLOUD TO GROUND  LIGHTNING AND GUSTY WINDS TO AROUND 40 MPH.
SMALL HAIL UP TO A HALF INCH IN DIAMETER MAY ALSO BE POSSIBLE
WITH A FEW STORMS ACROSS THE EASTERN PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE AGAIN IN THE FORECAST FOR
WEDNESDAY...WITH THE BEST CHANCES FOR PRECIPITATION OVER THE
MOUNTAINS ALONG THE CONTINENTAL DIVIDE...AND ACROSS THE EASTERN
MOUNTAINS. ANY STORMS THAT FORM LATE WEDNESDAY AFTERNOON AND
EVENING WILL AGAIN BE SLOW MOVING WITH HEAVY RAINFALL AND
LOCALIZED FLOODING POSSIBLE...ESPECIALLY OVER THE EASTERN
MOUNTAINS AND IMMEDIATE ADJACENT PLAINS. OTHER THREATS FROM STORMS
WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO
AROUND 40 MPH. SMALL HAIL UP TO A HALF INCH IN DIAMETER MAY ALSO
BE POSSIBLE. FOR THURSDAY THROUGH NEXT MONDAY...ISOLATED TO
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH THE BEST
CHANCES OVER AND NEAR THE MOUNTAINS. THE MAIN THREATS FROM THESE
THUNDERSTORMS WILL BE LIGHTNING...WIND GUSTS UP TO 45 MPH AND
LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS MAY BE
POSSIBLE THIS AFTERNOON AND EVENING.

23/10

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Baca

When
August 5, 4:57 PM MST to 5:02 PM MST
Where
Baca County, 10.36 mi N of Springfield
Measured
0.75 in hail
Reported by
Public
Coordinates
37.550, -102.620

Hail, Otero

When
August 5, 6:14 PM MST to 6:19 PM MST
Where
Otero County, La Junta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.980, -103.540

Hail, Otero

When
August 5, 6:40 PM MST to 6:45 PM MST
Where
Otero County, La Junta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.980, -103.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132779, 132780, 132781.